Alert archive / Georgia / Flood Watches in 2022

Flood Watch 7, NWS Atlanta, GA

December 13, 20228 counties in Georgia

NWS Atlanta, GA issued this flood watch at Dec 13, 2022, 2:10 PM EST for 8 counties in Georgia. It took effect at Dec 14, 2022, 7:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2022, 2:10 PM EST (19:10 UTC)
In effect from
Dec 14, 2022, 7:00 AM EST
Expired
Dec 15, 2022, 2:04 AM EST
In force
19 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Floyd County, GA, Gordon County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS62 KFFC 131910
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
210 PM EST Tue Dec 13 2022

GAZ001>005-011-012-019-140315-
/O.NEW.KFFC.FA.A.0007.221214T1200Z-221215T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of , Calhoun, and Rome
210 PM EST Tue Dec 13 2022

...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY 
MORNING...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...A portion of northwest Georgia, including the following 
  counties, Catoosa, Chattooga, Dade, Floyd, Gordon, Murray, Walker 
  and Whitfield.

* WHEN...From Wednesday morning through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - A period of steady moderate to heavy rainfall is expected to
    impact portions of northwestern GA starting the morning of
    Wednesday and ending by the morning of Thursday. Rainfall
    amounts between 1.5" and 2.5" are expected with locally
    higher amounts possible. Previous rainfall has primed river,
    creeks, and streams for quick rises in this location, and the
    duration of the event, combined with the possibility of
    seeing bouts of heavy rainfall, will lead to the possibility
    of flash flooding in some locations.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
950 
WGUS62 KFFC 132356
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
656 PM EST Tue Dec 13 2022

GAZ001>005-011-012-019-141100-
/O.CON.KFFC.FA.A.0007.221214T1200Z-221215T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of , Calhoun, and Rome
656 PM EST Tue Dec 13 2022

...FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH 
THURSDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest Georgia, including the following 
  counties, Catoosa, Chattooga, Dade, Floyd, Gordon, Murray, Walker 
  and Whitfield.

* WHEN...From Wednesday morning through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
078 
WGUS62 KFFC 140949
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
449 AM EST Wed Dec 14 2022

GAZ001>005-011-012-019-142100-
/O.CON.KFFC.FA.A.0007.221214T1200Z-221215T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of , Rome, and Calhoun
449 AM EST Wed Dec 14 2022

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest Georgia, including the following 
  counties, Catoosa, Chattooga, Dade, Floyd, Gordon, Murray, Walker 
  and Whitfield.

* WHEN...Through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
783 
WGUS62 KFFC 141909
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
209 PM EST Wed Dec 14 2022

GAZ001>005-011-012-019-150900-
/O.CON.KFFC.FA.A.0007.000000T0000Z-221215T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of , Calhoun, and Rome
209 PM EST Wed Dec 14 2022

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* WHAT...Flash flooding caused by excessive rainfall continues to be 
  possible.

* WHERE...A portion of northwest Georgia, including the following 
  counties, Catoosa, Chattooga, Dade, Floyd, Gordon, Murray, Walker 
  and Whitfield.

* WHEN...Through Thursday morning.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Creeks and streams may rise out of their banks.

* ADDITIONAL DETAILS...
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
961 
WGUS62 KFFC 150704
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
204 AM EST Thu Dec 15 2022

GAZ001>005-011-012-019-150815-
/O.CAN.KFFC.FA.A.0007.000000T0000Z-221215T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-Gordon-Floyd-
Including the cities of , Calhoun, and Rome
204 AM EST Thu Dec 15 2022

...FLOOD WATCH IS CANCELLED...

The Flash Flood Watch is cancelled for a portion of northwest 
Georgia, including the following counties, Catoosa, Chattooga, Dade, 
Floyd, Gordon, Murray, Walker and Whitfield.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flood watch went out at Dec 13, 12:45 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 13, 12:45 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1245 PM EST Tue Dec 13 2022

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 443 AM EST Tue Dec 13 2022

When taking a look at the mid level flow pattern over the CONUS, the
first thing that stands out is a pronounced upper level ridge, which
extends as far south as coastal Alabama and northward into central
Ontario. This ridge will continue its eastward advance throughout
the day today. A strong surface high of nearly 1040 mb is centered
in eastern Ontario, to the immediate east of the ridge axis. The
influence of this high will dominate the eastern CONUS and re-extend
its influence into the Southeast today. At the time of this writing,
the characteristic U-shaped isobars have once again begin to develop
along the lee side of the Appalachians, indicating high pressure
surface ridging. As cold air damming and the wedge return, cloud
cover has increased across the forecast area. Dense fog, with
visibility values of a quarter of a mile or less, has been observed
across portions of northeast Georgia, warranting the issuance of a
Dense Fog Advisory until 10 AM this morning. With easterly winds
bringing cold air advection into the area, morning lows will start
off in the 40s across the majority of area. High temperatures today
will reflect the cool dome underneath the wedge, with limited
warming and temperatures struggling to get into the 50s within.
Elsewhere, temperatures will be in the mid to upper 50s in central
Georgia.

The axis of the aforementioned ridge is expected to move across the
forecast area tonight. Immediately behind the ridge will be a
vertically stacked low pressure system over the northern Great
Plains. Due to the influence of these two features, the mid and
upper level flow pattern will shift to southwesterly during the
overnight hours. An occluded front will extend from the deep low
into a triple point in the middle Mississippi River Valley, with a
cold front extending to the southwest and a warm front to the
southeast. This will create a narrow warm sector within the lower
Mississippi River Valley region on Wednesday morning which will
advance east over the course of day as the occlusion is lifted
northeastward into the Midwest. All of this adds up to advection
advection of deep Gulf Moisture into the central and then north
Georgia. Dewpoints will increase from the south over the course of
the day as warm, moist Gulf air begins to overspread the area,
reaching into the upper 50s and low 60s in the southern tier by
the end of the day Wednesday. Precipitable water values will
similarly increase into the 1.25-1.5 inch range across north
Georgia and just over 1.5 inches in central Georgia as the short
term period ends.

Meanwhile, the CAD wedge is expected to remain in place over the lee
side of the Appalachians and over much of the forecast area. With
warmer Gulf air overriding the cool dome of air within the wedge,
conditions are forecast to be gloomy throughout the day, with
overcast skies and progressively increasing rain chances.
Temperatures will once again struggle to get into the 50s in the
dome of cool air within the wedge. However, high temperatures will
be warmer than today in central Georgia with the warm air advection
from the Gulf, reaching into the mid 60s. As the morning begins, the
rising air should provide some light rain in north and west Georgia.
Showers will the become heavier and more widespread from the
northwest as the cold front extending from the occlusion draws
closer to Georgia. PoPs on Wednesday afternoon will be categorical
roughly along and north of an axis from Columbus to Macon, with
progressively lower chances to the south.

With the parent low being occluded, forcing ahead of the front will
be weakening by the time it arrives. Moreover, surface-based
instability will be inhibited by the wedge. It will be possible to
see some marginal SBCAPE of up to 200 J/kg in the southwest corner
of the forecast area (furthest from the influence of the wedge) late
Wednesday afternoon. Combined with 0-1 km shear values of 25-30 km,
an isolated strong to severe thunderstorm, capable of producing
gusty winds, cannot be ruled out in this area. Outside of this small
area, isolated to widely scattered thunderstorms will still be
possible due to abundant Gulf moisture and increased lift ahead of
the front. However, these storms are anticipated to be mostly
elevated. Heavier rainfall will begin by late morning and into the
afternoon hours on Wednesday, with up to an inch of rain possible
across the far northern tier. This will transition into a wet
overnight period that will be discussed further in the Long Term
Discussion below.

King

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 443 AM EST Tue Dec 13 2022

With the CAD/wedge still firmly in place on Wednesday night, warm
moist air advection ahead of the cold front will ride up and over
the cooler airmass. Resultant widespread showers and thunderstorms
will continue into Thursday afternoon, dropping 1.5-3.0" of rain
across the CWA and partly mixing out the cooler surface air. As the
weakening front passes through the area Thursday evening, northwest
flow further helps to mix in a cooler and drier airmass, effectively
pushing out the CAD.

Friday and Saturday, high pressure builds in alongside cool dry W/NW
flow. This means clear skies, hooray! However temps will be slightly
below normal with highs in the mid to low 50s and lows in the 30s
and 40s. Sunday and beyond, models begin to disagree on the
resultant movement of the surface high. A more progressive high
means a quicker transition to southerly moist flow, warmer temps,
and some precip for the end of the extended outlook. Slower sfc high
progression may mean cool and dry conditions stick around a bit
longer. That said, with freezing temperatures possible, will keep a
rain/snow mix for the mountains of North GA. No accumulations are
expected at this time.

SM

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM EST Tue Dec 13 2022

MVFR cigs continue to hang around metro TAF sites. Could see some
periods of improvement to VFR, and won't rule out going VFR for a
few hours in the afternoon, but have leaned towards keeping them
around through at least 23Z for now. Cigs will drop again
overnight ahead of approaching storm system, approaching IFR by
the morning hours then likely going IFR as SHRA and more steady RA
moves into the area by 15-17Z. Have kept TS mention out of TAFs,
but can't rule it out at this time for tomorrow. Winds will be
consistent through TAF period from E, 8-13 kts, with some gusts.

//ATL Confidence...Avi Update...
Medium confidence in timing of cigs/precip tomorrow. High all
others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          42  51  45  60 /  10  80 100  40
Atlanta         44  55  49  59 /  10  90 100  10
Blairsville     38  48  42  55 /  20  90 100  20
Cartersville    44  55  47  58 /  10  90 100  10
Columbus        51  64  54  64 /  10  80 100  10
Gainesville     41  48  43  58 /  10  90 100  20
Macon           46  62  57  68 /   0  50 100  50
Rome            46  55  47  58 /  20  90 100   0
Peachtree City  45  58  50  61 /  10  80 100  10
Vidalia         47  66  61  70 /   0  20  80  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....SM
AVIATION...Lusk
Hazardous weather outlook, Dec 13, 6:43 AM EST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
643 AM EST Tue Dec 13 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
643 AM EST Tue Dec 13 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A weather system on Wednesday and Thursday will bring 1.5 to 3
inches of rainfall to the forecast area, with isolated higher
amounts possible. Localized flooding may occur where heavy rain
persists for prolonged periods of time. Isolated thunderstorms may
also be possible, but no severe thunderstorms are expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:12 AM ESTDense Fog AdvisoryFFCBanks, Barrow, Clarke, Greene, Gwinnett, Hall and 9 more3 hr

Nearby

Flood Watches in Georgia, 2022Every flood watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.